Hail, York
- When
- May 17, 2:20 PM EST
- Where
- York County, Wrightsville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.033, -76.533
Penny size /0.75 inch/ hail reported in Wrightsville.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 17, 1:50 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT MON MAY 17 2004 .SHORT TERM... MORE LIKE A MID SUMMER DAY ACROSS S PA...WHERE HIGH CAPES FIRING OFF STORMS IN WARM ADVECTION PATTERN...AT TIME OF MAX HEATING. ESTIMATED VIL FOR SEVERE WOULD BE UPPER 40S. EXPECT ACTION TO SLOWLY WEAKEN OVERNIGHT...WITH BULK OF HEAVIER SHOWERS AND STORMS STAYING NEAR THE MD LINE. LEE TROUGH MAY FOCUS MORE LATER TONIGHT/EARLY TUE AM...EAST OF THE MTNS. SYSTEM OVER MI COULD CLIP FAR N PA LATE...BUT BULK SHOULD STAY JUST TO THE NORTH. ANOTHER CHC OF STORMS LATE TUE ACROSS N PA WITH FRONT. ACTION MAY DIE ACROSS C PA TUE NIGHT...BEST CHC HIGHLANDS WHERE NORTHERN EDGE OF MORE ACTIVE STORMS COULD CLIP. WENT WITH A CHC INTO S PA ON WED...CUT BACK TO 14 POPS ACROSS N PA. STRONG WARM ADVECTION FOR THU. VERY FAST WESTERLY FLOW BETWEEN POLAR VORTEX AND RIDGE ACROSS GULF STATES...COULD BE SOME RATHER NASTY SEVERE...BUT WITH SYSTEM TRENDING WEAKER AND FURTHER NORTH... OUR CWA MAY BE ON THE SOUTHERN EDGE. WITH 570 THICKNESS PUSHING INTO S PA...AND TEMPS AT 850 AROUND 14 DEGREES...A FEW SPOTS COULD HIT 90 DEGREES. TRIED TO MATCH UP TEMPS IN ISC FROM THE SHORT TERM INTO THE LONG TERM. SHADED ON THE WARM SIDE...AS EVEN IF WE GET INTO THE COOL AIR...IT WOULD STILL BE FAIRLY WARM...NOT EXPECTING TO GET VERY FAR INTO THE COLD AIR...SEE MORE BELOW ON THE EXTENDED PORTION. OVERALL...A VERY ACTIVE PATTERN FOR MUCH OF THE COUNTRY NEXT WEEK OR SO...HOPE IT IS NOT LIKE 1980...BUT SURE HAS SIMILAR SIGNS IN SOME REGARDS...TIME WILL TELL. MARTIN .LONG TERM (12Z FRI THROUGH MON NIGHT)... POTENTIAL FOR SCATTERED...MAINLY AFTERNOON STRONG TSRA WILL OCCUR FRIDAY AND SATURDAY UNDER FAIRLY STRONG WNW FLOW ALOFT...BEFORE THE VERY WARM AND HUMID AIRMASS TO OUR SOUTH WINDS THE BATTLE FOR THE LATTER HALF OF THE WEEKEND. THE QUASI STNRY FRONT NEAR THE SRN PENN BORDER FRIDAY AND FRI NIGHT WILL SURGE WELL TO THE NORTH OF PENNSYLVANIA SATURDAY AFTERNOON INTO MONDAY AS 1000-500 HPA THICKNESSES RISE TO 570 DAM. THE NEXT COOL FRONT WILL SLIDE SE ACROSS THE REGION LATE MONDAY INTO EARLY TUESDAY OF NEXT WEEK. BASED ON THE CLOSE PROXIMITY OF THE MAIN UPPER JET CORE JUST TO THE NW OF THE STATE...AND THE LIKELIHOOD OF WEAK IMPULSES MOVING NE ON ITS SRN PERIPHERY...WELL KEEP A 30 POP IN FOR SATURDAY AND SUNDAY AFTERNOON...AND A SIMILAR CHC FOR AFTERNOON CONVECTION ON MONDAY...THOUGH THIS MAY HAVE TO BE RAISED WITH LATER FCST PACKAGES AS THE TIMING OF THE FRONT BECOMES CLEARER. LAMBERT && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 65 81 62 79 / 40 40 50 20 WILLIAMSPORT 61 79 59 77 / 40 40 40 10 BRADFORD 60 71 52 70 / 30 60 60 10 JOHNSTOWN 61 76 58 77 / 40 40 60 30 ALTOONA 61 79 59 77 / 40 40 50 20 STATE COLLEGE 61 79 58 77 / 40 40 50 10 SELINSGROVE 61 80 60 78 / 40 40 50 10 LANCASTER 64 81 62 80 / 40 40 50 20 YORK 66 81 62 80 / 40 40 50 20 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 456 AM EDT MON MAY 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180855- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 456 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA TUESDAY AFTERNOON AND EVENING...TOUCHING OFF STRONG TO POSSIBLY SEVERE THUNDERSTORMS. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WOULD BE THE MAIN THREATS FROM THESE STORMS. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED FOR WEDNESDAY AND BEYOND AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 204 PM EDT MON MAY 17 2004 PAZ065-171900- YORK- 204 PM EDT MON MAY 17 2004 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT YORK COUNTY BETWEEN 230 PM AND 4 PM... AT 2 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES TO THE SOUTHWEST OF NEW FREEDOM ...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT NEW FREEDOM BETWEEN 245 PM AND 315 PM. OTHER THUNDERSTORMS WERE DEVELOPING NEAR THE CITY OF YORK...AND ALSO ACROSS SOUTHERN YORK COUNTY FROM NEAR HANOVER TO JUST SOUTH OF WINTERSTOWN. VERY HEAVY RAIN WILL FALL FROM THE STRONGER THUNDERSTORMS...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THE THUNDERSTORMS. ALSO EXPECT INTENSE...CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The Sterling radar (KLWX), 143 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 hail. Local standard time, as filed.
Penny size /0.75 inch/ hail reported in Wrightsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399560.